Long-term side-effects including nerve pain, hearing loss and discoloured fingers and toes are a risk for men given chemotherapy treatment for testicular cancer, new research shows. The study in the journal Cancer provides strong evidence that doctors should give men the minimum amount of treatment required to cure their disease.
The findings come during the Everyman Male Cancer Awareness Month, which aims to increase awareness and funding for vital research into testicular and prostate cancers.
Treatment advances over the past decade mean that over 98 per cent of men diagnosed with testicular cancer will be cured. However, as most patients are diagnosed in their twenties and thirties, the potential for long-term side-effects is of particular concern.
The team at The Institute of Cancer Research (ICR) and The Royal Marsden Hospital conducted the largest ever study of the prevalence of nervous system and blood vessel disorders in long-term survivors of testicular cancer. While these symptoms were previously recognised in men treated under old chemotherapy regimes, the risks of modern treatments had not been assessed.
The scientists investigated 739 patients who had completed treatment at least five years earlier. About half the men had been given chemotherapy, while all had undergone surgery and some had also been given radiotherapy. The men completed surveys about their symptoms and quality of life, were physically assessed in the clinic and the majority were also given hearing tests.
Overall, side-effects were found more frequently in patients treated with chemotherapy than by other means. Some symptoms were linked to particular chemotherapy drugs and in some cases higher dosage increased the risk.
“Men and their doctors should carefully consider the risks highlighted in this study when deciding the most appropriate treatment,” Dr Robert Huddart from the ICR’s Everyman Centre and The Royal Marsden says. “Giving additional chemotherapy reduces men’s chance of relapse, but may lead to long-term complications – the key is using the minimum amount of treatment to achieve cure.”
“Reassuringly, the risk of these side-effects is still quite low for men given normal levels of treatment. Our study also reinforces the importance of men regularly checking themselves for any signs of cancer. Men whose disease is diagnosed early require less treatment, and therefore reduce their risk of damaging side-effects later in life.”
About one in five patients given chemotherapy were found to suffer nerve damage (peripheral neuropathy), compared to one in ten testicular cancer survivors not given chemotherapy. A higher total dose of the chemotherapy drug cisplatin equated to a higher risk of nerve damage, while a low dose had little impact.
Patients treated with chemotherapy also had a one in five chance of experiencing discoloured fingers (Raynaud phenomenon), compared to just a one in fifty chance for those treated by other means. Most of this effect appeared to be linked to the drug bleomycin.
Patients given chemotherapy were also at higher risk of hearing loss, particularly those who had received higher doses of cisplatin and vincristine. Ringing ears (tinnitus) was also found among patients taking higher doses of cisplatin.
Martin Ledwick, head cancer information nurse at Cancer Research UK, said: “This research will help inform decisions about the best treatments to give men with testicular cancer in the future. Diagnosing the condition earlier usually means less treatment is needed and this significantly reduces the chances of long term side effects. So it's really important for men to check their testicles regularly and to go to their doctor straight away if they notice anything unusual.
This study was funded by the ICR, the Bob Champion Cancer Trust, Cancer Research UK and The Royal Marsden.
Publication: Long-Term Neurologic and Peripheral Vascular Toxicity After Chemotherapy Treatment of Testicular Cancer published in Cancer Volume 116 Issue 10, Pages 2322-2331 http://www3.interscience.wiley.com/journal/123317222/abstract
Contact: Lucy Duggan, Tel: 0207 153 5430, Email: firstname.lastname@example.org